Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 42, NWS Norman, OK

May 26, 1997Bryan County, Marshall County, Oklahoma

NWS Norman, OK issued this tornado warning at May 26, 1997, 9:39 PM CDT for Bryan County, Marshall County, Oklahoma. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 1997, 9:39 PM CDT (02:39 UTC)
Expired
May 26, 1997, 10:15 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bryan County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 161 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 9:41 PM CDTTornado F0Little City, OKTornado reported by Oklahoma Highway Patrol. No reported damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 8:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6721 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6721 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
3.5
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 270243
TOROKC
OKC013-095-270315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT MON MAY 26 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 1015 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     NORTHWEST BRYAN AND NORTHEAST MARSHALL

INCLUDING THE FOLLOWING LOCATIONS
     DURANT...LAKE TEXOMA...LITTLE CITY...MEAD...SILO...COBB...AND BROWN

THE STORM WAS MOVING EAST AT 25 MPH.

DOPPLER RADAR STRONGLY INDICATED THE PRESENCE OF THIS TORNADO 5 MILES
EAST OF MADILL.  EMERGENCY MANAGEMENT OFFICIALS REPORTED SEVERAL
SIGHTINGS OF THE TORNADO NEAR MADILL BETWEEN 910 AND 920 PM.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE -- TAKE COVER NOW.  IF A BASEMENT IS NOT
AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR.  LEAVE MOBILE HOMES FOR A REINFORCED  STORM SHELTER.
STAY AWAY FROM WINDOWSd AND ABANDON VEHICLES.

LAT...LON 3393  9635 3403  9676 3416  9671 3411  9632
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 26, 3:50 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, May 26, 3:50 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT MON MAY 26 1997

MODELS IN GNRL AGREEMENT...WITH NGM AND RUC HAVING BEST TIME WITH SFC
LOW MOVING NEWD ACRS CNTRL OK. ETA KEEPS LOW MOVG ACRS RED RVR. TRICK
THIS PKG WL BE POPS. NOTHING HAPPENING YET AND THINK BEST CHC FOR
WDSPRD CONVECTION WL BE ACRS NERN PTN OF FA AND AREAS TO THE NORTH
AND EAST. WL PUT IN SLGT CHC TO CHC POPS ACRS NRN...CNTRL AND SERN
ZNS. FEEL SLGT CHC POPS WARRENTED ACRS NWRN OK WITH PROX TO SWRN KS
ACTIVITY AND SPC WATCH. WITH MAIN WAVE COMING THRU TUES AND TUES
NIGHT...WL LEAVE AT LEAST CHEAP SLGT CHC POPS ACRS CNTRL AND ERN ZNS
AS MSTR IS NOT TOTALLY GONE.

TEMPS WL COOL DOWN OVR NEXT FEW DAYS BEFORE WARM UP IN LATE WEEK. WL
GO CLOSER TO FWC GUID DUE TO FAN BIAS.

FCSTID = 11
OKC   63  80  58  77 /  20  20  20  10
HBR   57  82  56  80 /  20  10  10   0
SPS   62  85  59  81 /  10  10  10  10
GAG   53  74  51  78 /  20  10  10   0
PNC   63  79  59  77 /  30  20  20  10
DUA   66  86  61  80 /  30  20  30  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 26, 6:50 PM CDT, 2 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
650 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    1 N CROMWELL              OK   TORNADO
05/26/97   SEMINOLE

FM
Local storm report, May 26, 6:51 PM CDT, 2 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
650 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
     x      ....COUNTY LOCATION....

0645 PM    1 N CROMWELL              OK   TORNADO
05/26/97   SEMINOLE

FM
Local storm report, May 26, 8:16 PM CDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
815 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    STONEWALL                 OK   0.75 INCH HAIL
05/26/97   PONTOTOC

FM
Local storm report, May 26, 8:23 PM CDT, 1 hour 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
825 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    4 E ADA                   OK   1.00 INCH HAIL
05/26/97   PONTOTOC

FM
Local storm report, May 26, 8:34 PM CDT, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0829 PM    1 NE ALLEN                OK   1.75 INCH HAIL
05/26/97   PONTOTOC

FM
Local storm report, May 26, 8:35 PM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0829 PM    1 NE ALLEN                OK   1.75 INCH HAIL
05/26/97   PONTOTOC

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:52 PM CDTTornado WarningOUNHughes23 min
May 26, 8:03 PM CDTSevere Thunderstorm WarningOUNPontotoc42 min
May 26, 8:11 PM CDTSevere Thunderstorm WarningOUNJohnston49 min
May 26, 8:24 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes51 min
May 26, 8:31 PM CDTSevere Thunderstorm WarningOUNCarter, Love, Marshall49 min
May 26, 9:00 PM CDTTornado WarningOUNJohnston, Marshall30 min
May 26, 9:04 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston41 min
May 26, 9:16 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes44 min
May 26, 9:18 PM CDTTornado WarningOUNMarshall27 min
May 26, 9:21 PM CDTSevere Thunderstorm WarningOUNBryan39 min
May 26, 9:49 PM CDTSevere Thunderstorm WarningOUNAtoka, Johnston41 min
May 26, 10:08 PM CDTFlash Flood WarningOUNJohnston, Marshall3 hr
May 26, 10:13 PM CDTTornado WarningOUNBryan, Marshall47 min
May 26, 10:31 PM CDTSevere Thunderstorm WarningOUNPushmataha49 min
May 26, 10:40 PM CDTTornado WarningOUNMarshall35 min
May 26, 10:45 PM CDTTornado WarningOUNPushmataha45 min
May 26, 11:23 PM CDTSevere Thunderstorm WarningOUNChoctaw, Pushmataha52 min
May 27, 12:01 AM CDTSevere Thunderstorm WarningOUNChoctaw, Pushmataha59 min
May 27, 1:00 AM CDTSevere Thunderstorm WarningOUNChoctaw30 min
May 27, 1:30 AM CDTSevere Thunderstorm WarningOUNChoctaw30 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.